Today was the R part of the FCR combination my dad was to receive over multiple days. The allergy drug benadryl was in the list of pre-meds to help prevent any allergic reaction. From anyone who has ever used it for allergies, then you'll know it can make you pretty sleepy. About an hour into the infusion, my dad was sleeping soundly on his side. He then reached behind his head and started to itch with some intensity. He wakes up, and in a groggy voice says, "I'm starting to itch." I quickly hop up and check the back of his head. Under the hair on the back of his head, his skin is the color of beets. His ears are also incredibly flushed and hot to the touch. "Get the nurse."
They halt the transfusion. His blood pressure, heart rate, temperature, and respiratory rate are all okay. No rash is forming throughout his body. No signs of an anaphylactic shock type of reaction. All good signs that this is just a mild reaction. They quickly push intravenously another dose of benadryl along with another dose of steroid but this time at a higher dose. They wait an hour and keep a close eye on his vital signs. Nothing happens which is good. The hour passes by and they begin again. This time they infuse the drug at a reduced rate and slowly increase it over time so long as he doesn't have any more reactions. He doesn't and the rest of the infusion is uneventful.